Hi. I was a borderline hypothyroid...and was put on 60mg of Armour initially. When my TSH was tested...it showed that I was hyperthroid. So my endo put me on 30mg of Armour instead. Along with the 30mg of Armour...I was also taking Thyodine (which claims to strengthen your own natural thyroid gland) twice a day. Now...I have had to go off both because I am having heart palpitations, a resting heart rate of about 100 and heat intolerance. I went to the doctor and got a thyroid test, but have not heart the results yet. Any stories of anyone going from hypo to hyperthyroid? I am only 16 years old, so I'm thinking my own thyroid has a chance of kicking in again. Any thought on this? All comments will be appreciated.
By the way...I had been on 30mg of Armour for quite a while before this happened...and never really experienced this symptoms.
Last edited by CaliBlueCrush; 09-11-2004 at 02:03 PM.
If you are taking too much med for you, then the result is secondary hyperthyroidism.
But with any med containing T3, there is more to it that that. Armour has both T4 and T3 in it. For many people, the T3 portion is too high, in relation to the T4. For some people is it ok.
The way to determine this is to get both free T3 and ftee T4 tested regularly. If your free T4 is ok, but free T3 is too high, then you're probably getting too much T3. There are other possible causes, but that would be the most probable.
Regardless of your age, if you are hypothyroid because of damage to your thyroid gland (usually from antibodies), I would think you would stand about the same chance of recovering as would anyone else....... non likely.
Of course, I'm going by conventional practice, backed up by a lot of research. There are some people out there who believe something can be done. I have yet to see this from reputable sources, but that may just be me.
I personally, don't have any belief in recovery, from my research.
Of course then, remember, the chap who found the cure for stomach ulcers, had to infect himself with h-pylori bacteria, and cure himself, before the medical profession believed him. Now of course, that cause and cure is common knowledge.
My opinions only, not medical advice. Always follow advice of your Doctor, not what I say here.
I got my tests back today. I was on 30mg of Armour when I took them. Originally when I went on 30mg..I felt so cold and depressed that I went up to 60mg..but a test showed it was too much..so I dropped back to 30mg and felt fine. However, the test results I received today...showed that my TSH is 0.01 - in otherwords, very hyperthyroid. Explain this. My guess is my own thyroid is kicking in again.
My TSH in May was 0.008 and does LOOK Hyper, but that is not the case. I also tested my FreeT4 and Free T3 and they are ok. I feel fine, not hyper. My understanding is that the thyroid will never kick back in when hypo or hyper. TSH is a pituitary response because the thyroid is not working. You really need those other tests before ruling hyperT.
Sometimes you can be overmedicated which will cause the opposite end of the spectrum.
It takes a little while for your body to readjust to everything.
Yes sometimes your thyroid can kick in and start working normal again.
Call your doc and ask if that's possible. Or you need to see what your other test results are - your t3 and t4s - that'll give a clearer pic. If you have the results post them with lab ranges so other people can help ya!
My own TSH with Armour is only .02. TSH means very little while taking any kind of thyroid med, because it often suppresses the pituitary TSH response. This is because the med steps in and takes over the whole job of the thyroid gland itself, and therefore it interrupts the interwoven hypothalamus/pituitary/thyroid "circuit". What matters are the free T4 and free T3 hormone levels; if either or both are too high, you'll feel hyper symptoms. If they aren't too high, you aren't hyper, no matter what the TSH is.
If you have the autoimmune form of hypoT, the most common kind, it won't go away. It will always return, until the thyroid gland burns itself out completely. This is a lifelong condition, and there is no cure.
If, however, your hypo was caused by something else - like an eating disorder, overconsumption of soy foods, a temporary thyroiditis, or another medication - it might go away when the cause of it is withdrawn or corrected.
You can find out if you have autoimmune thyroiditis by having a bloodtest for thyroid antibodies. Then you'll know for sure if your hypo can be cured.
I am a little confused (which isn't unusual for me lately!)
Now with medication, you can go into remission with Graves, right? Well, 30% chance you can.
Can hypo be the same way?
Isn't it possible sometimes too for you thyroid to kick back in? Or is that just in the instance of thyroiditis?
I thought I read somewhere that it could- but not very common.
I dont know...
My oops, April... sorry to be unclear.
Hashimoto's has been know to go into remission, but it's very, very rare for that to happen. Not anywhere near 30%.
I should learn to never say never... or at least, not to say "always".
When hypo is caused by something else (like the things I mentioned), it can reverse itself; but it doesn't have too much to do with taking medicine. It's more from correcting the thing that has caused the gland to weaken.